Wyoming, 2003

Hail in Wyoming, July 18, 2003

July 18, 2003 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 11:45 AM MST, 50 minutes earlier.

Area forecast discussion, Jul 18, 11:45 AM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT FRI JUL 18 2003

18Z SURFACE ANALYSIS HAD SYNOPTIC BOUNDARY FROM EAST CENTRAL MT
THROUGH SOUTH CENTRAL SD AND COOL FRONT FROM NORTHEAST MT THROUGH
SOUTH CENTRAL MT. 1KM VISIBLE INTERESTING THIS AFTERNOON. ONE
BOUNDARY SLIPPING UNDER ACCAS ACROSS NORTHWEST SD. PERSISTENT
ACCAS/-TSRA FROM EAST CENTRAL WY INTO SOUTHERN SD...SUPPRESSING
HEATING. HOWEVER...CLEARING SKIES TO THE NORTH RESULTING IN A
DIFFERENTIAL HEATING BOUNDARY. EXPECT CONVECTION TO BREAK OUT BY
MID-AFTERNOON OVER THE NORTHERN HILLS INTO SOUTHEAST MT AND SOME
OVER THE BIG HORNS HEADING EAST INTO NORTHEAST WY. SHORTWAVE OVER
NORTH CENTRAL WY PER WATER VAPOUR WILL ASSIST AS IT MOVES EAST.
ACCOUNTING FOR POOR HANDLING OF LOW LEVEL MOISTURE BY 12Z ETA/15Z
RUC...MLCAPES 2-3KJ/KG ALONG WITH STRAIGHT HODOGRAPHS SUPPORTING
SUPERCELLS...PROBABLY SPLITTERS TOO. ACTIVE LATE AFTERNOON/EVENING
TAKING SHAPE. OVERNIGHT LOWS NEAR GUIDANCE.

SATURDAY/SATURDAY NIGHT...SHOULD HAVE MORE SUNSHINE OVER THE CWA
WITH AFTERNOON/EVENING CONVECTION AGAIN EXPECTED WITH ANOTHER WEAK
SHORTWAVE ROTATING AROUND UPPER RIDGE OVER CO. SHEAR/INSTABILITY
GOOD ENOUGH FOR SLIGHT RISK OF T+. POTENTIAL TEMPERATURES APPEAR TOO
HIGH...SO WILL GO CLOSE TO GUIDANCE.

SUNDAY/MONDAY...NOT MUCH CHANGE ALTHOUGH THE UPPER RIDGE SHIFTS WEST
INTO THE ROCKIES WHICH PUTS US IN NORTHWEST FLOW...SO WE/LL HAVE
SHORTWAVE ENERGY...BUT INSTABILITY WON/T BE AS HIGH.
NONETHELESS...TSRA WARRANTED IN FORECAST. HIGHS NEAR GUIDANCE.

WENT DRY TUESDAY/WEDNESDAY PER LATEST MEDIUM RANGE GUIDANCE BUT MORE
ACTIVE PATTERN DEVELOPS AGAIN WITH STRENGTHENING NORTHWEST FLOW
ALOFT.

.UNR...NONE.

HELGESON
Hazardous weather outlook, Jul 18, 6:20 AM MST, 6 hours 15 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
720 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS
SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
July 18, 12:35 PM MST
Where
Crook County, 6 mi NW of Sundance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.467, -104.467

Hail, Crook

When
July 18, 1:55 PM MST
Where
Crook County, 10 mi NW of Hulett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.783, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372777, 5372778.